Secondary Logo

Journal Logo

Anaphylactic reaction after cisatracurium administration

Iannuzzi, Emanuele; Iannuzzi, Michele; Pedicini, Maria Susanna; Cirillo, Vera; Chiefari, Maria; Sacerdoti, Guido

European Journal of Anaesthesiology: September 2002 - Volume 19 - Issue 9 - p 691-692
Correspondence
Free
SDC

Second Department of Anaesthesiology; Second University of Naples; Naples, Italy (E. Iannuzzi, M. Iannuzzi, Pedicini, Cirillo, Chiefari)

Second Department of Internal Medicine; Second University of Naples; Naples, Italy (Sacerdoti)

Correspondence to: Emanuele Iannuzzi, Via Salvator Rosa 299, I-80135 Naples, Italy. E-mail: Janez74@tin.it; Tel: +39 0815497976

Accepted for publication September 2001 EJA 745

EDITOR:

Since the drug cisatracurium was introduced in 1995, there have been few reports of anaphylactic reactions to it [1-3]. We report a severe anaphylactic reaction to cisatracurium in a patient undergoing laparoscopic cholecystectomy.

A fit 40-yr-old female patient (weight 56 kg, ASA I) was admitted for laparoscopic cholecystectomy. She had no history of atopy or allergic reactions to drugs and had previously undergone general anaesthesia uneventfully. There was no family history of atopy. She was not taking any medication on admission. Atropine 0.01 mg kg−1, midazolam 5 mg and fenranyl 0.05 mg were given intramuscularly as premedication. Full monitoring was established 30 min later and propofol 150 mg, fentanyl 0.15 mg and cisatracurium 12 mg were given intravenously. Her trachea was intubated and lungs ventilated with an O2/N2O mixture (40/60%) plus sevoflurane 1%. Immediately after intubation, severe horripilation and angio-oedema occurred over all the body surface, Non-invasive blood pressure (NIBP) was 50/30 mmHg, heart rate (HR) 140 beats min−1, ETCO2 2.1 kPa and SpO2 decreased from 98 to 70%. There was no evidence of bronchospasm; air entry was good in both lungs and airway pressure did not exceed 25 cmH2O. The patient appeared cyanotic and capillary filling time was prolonged.

Anaphylactic shock was diagnosed. A second peripheral vascular cannula (16-G) was inserted. She was given epinephrine 0.5 + 0.5 mg, methylprednisolone 1 g, colloid 1000 mL, crystalloid 2000 mL, and ventilation was continued with pure oxygen. Progressive improvement was observed and 1 h later the patient was haemodynamically stable (NIBP 110/70 mmHg, HR 75 beats min−1, SpO2 96%, ETCO2 4.8 kPa) and awake with no neurological sequelae. Train-of-four (TOF) stimulation of the ulnar nerve 60 min after cisatracurium administration showed four responses (TOF ratio 43%). The neuromuscular blockade was antagonized with neostigmine 2 mg and atropine 1.5 mg. The proposed surgery was cancelled. After 30 min of observation in the postanaesthesia care unit, the patient had fully recovered and was sent to the ward. Serum tryptase and urinary methylhistamine were not measured.

Three weeks later, prick and intradermal testing were performed. The agents tested were: fentanyl (dilutions from 1:100 000 to 1:10), rocuronium (dilutions from 1:100 000 to 1:10), propofol (dilutions 1:1000 to 1:10) and midazolam, atropine, neostigmine and NaCl 0.9% (each at 1:100 and 1:10 dilutions). All tests gave negative results. The patient was fully informed of the test results and returned 4 weeks later for a laparoscopic cholecystectomy.

Allergy prophylaxis was started 5 days before surgety: cetirizine 10 mg and ranitidine 300 mg were given daily by mouth, and betamethasone 4 mg intramuscular (i.m.) 12, 6 h and 30 min before surgery. The second anaesthetic procedure was preceded with premedication of atropine 0.01 mg kg−1, midazolam 5 mg and fentanyl 0.05 mg i.m. Induction of anaesthesia was with midazolam 10 mg, fentanyl 0.15 mg, rocuronium 40 mg and maintained with an O2/N2O mixture (40/60%) mixture and sevoflurane 1%. Antagonism of the residual effects of the neuromuscular blockade was obtained (TOF monitoring) with neostigmine 2 mg and atropine 1.5 mg. The procedure was uneventful and no postoperative complications were reported.

Anaphylaxis is a potentially life-threatening reaction during general anaesthesia. The incidence has been estimated to be 1:6000, with neuromuscular-blocking agents involved in 80% of cases [4]. It is clinically impossible to distinguish an anaphylactic reaction from that of an anaphylactoid reaction. The only difference is in the mechanism of histamine release. In anaphylactic reactions, this is caused by antigen cross-linkage to immunoglobulin E (IgE) on the mast cell surface. On the other hand, anaphylactoid reactions are the result of direct release or complement activation. In the case of cisatracurium, this is compounded by the absence of a test for specific IgE [1]. In our experience, we diagnose an anaphylactic event when the condition is life-threatening and involves two or more of the classic signs of anaphylaxis: bronchospasm, hypotension, dermatological manifestations (erythema, rash, urticaria) and angio-oedema.

Previous exposure is not always necessary, in fact a high proportion of patients reporting severe anaphylactic reactions to neuromuscular blocking drugs have had no kind of exposure to these molecules. Sensitization to muscle relaxants can be caused by cross-reactivity between the quaternary ammonium ion found in these drugs and other substances (drugs, foods, cosmetics, soaps) [5]. The high incidence of anaphylactic reactions to neuromuscular blocking drugs in females may be explained by their increased exposure to cosmetics and cleaning products.

It is known that there is cross-reactivity among non depolarizing muscle relaxants. It has been demonstrated that cisatracurium and rocuronium have a very low cross-reactivity. Our patient received rocuronium for the second anaesthetic procedure after skin and prick testing. It is essential that any patient with a history of an allergic reaction to a neuromuscular blocking agent must be tested for cross-reactivity in order to undergo anaesthesia safely. Laxenaire and colleagues [6] demonstrated that when other neuromuscular agents are tested, intradermal skin testing is needed because of false-negative results associated with prick tests. Diagnosis is clinical; biochemical tests such as serum tryptase, urinary methylhistamine, serum prostaglandin D2 and serum histamine concentrations are useful to confirm anaphylaxis. Drug identification requires immunological tests such as skin prick testing and intradermal testing. Our patient did not undergo cisatracurium skin and prick testing because we considered it risky and unethical.

Anaphylactic reactions may be challenging to recognize during anaesthesia and continue to be a cause of concern. Cisatracurium has been shown to be responsible for histamine release [7] associated with anaphylactic/anaphylactoid reactions. Despite many benefits of this drug, compared with other neuromuscular blocking drugs, there still remains the potential for severe anaphylaxis. Predicting which patients may react is difficult, but suspicion, rapid diagnosis and effective management can effectively lower the morbidity and mortality associated with anaphylaxis in general anaesthesia.

Emanuele Iannuzzi

Michele Iannuzzi

Maria Susanna Pedicini

Vera Cirillo

Maria Chiefari

Second Department of Anaesthesiology; Second University of Naples; Naples, Italy

Guido Sacerdoti

Second Department of Internal Medicine; Second University of Naples; Naples, Italy

Back to Top | Article Outline

References

1. Toh KW, Deacock SJ, Fawcett W. Severe anaphylactic reaction to cisatracurium. Anesth Analg 1999; 88: 462-464.
2. Clendelen SR, Harper JV, Wharen RE, Guarderas JC. Anaphylactic reaction after cisatracurium. Anesthesiology 1997; 87: 690-692.
3. Legros CB. Severe anaphylactic reaction to cisatracurium in a child. Anesth Analg 2001; 92: 648-649.
4. Laxenaire MC, Moneret-Vautrin DA, Widmer S, et al. Anesthetics responsible for anaphylactic shock. A French multicenter study. Ann Fr Anesth Reanim 1990; 9: 501-506.
5. Moneret-Vautrin DA, Mouton C, Widmer S. Anaphylaxis to muscle relaxants. Predictive value of intradermal tests and study of crossed anaphylaxis. Ann Fr Anesth Reanim 1985; 4: 186-191.
6. Laxenaire MC, Gastin I, Moneret Vautrin DA. Cross reactivity of rocuronium with other neuromuscular blocking agents. Eur J Anaesthesiol 1995; 12(Suppl 11): 55-64.
7. Naguib M, Samarkandi AH, Bakhamees HS, Magboul MA, El-Bakry AK. Histamine-release haemodynamic changes produced by rocuronium, vecuronium, mivacurium, atracurium and tubocurarine. Br J Anaesth 1995; 75: 588-592.
© 2002 European Academy of Anaesthesiology